Fall risk can be increased by antipsychotic drugs such as haloperidol, olanzapine (Zyprexa), quetiapine (Seroquel), aripiprazole (Abilify), and risperidone (Risperdal), which can be caused by syncope, drowsiness, slower reflexes, loss of balance, and reduced psychomotor function.
A statistically significant relationship was found between falls and the use of sedatives and hypnotics, antidepressants, and benzodiazepines, according to the authors. The usage of antidepressants was shown to be the most strongly associated with falling. Other medication types have also been linked to an increased risk of falling, including antidepressants.
Drugs that produce sedation (drowsiness/sleepiness) are classified as follows: Nicotine, diazepam, temazepam, amitriptyline, dosulepin, chlorpromazine, phenobarbital, chlorpheniramine, and hydroxyzine are some of the medications used to treat anxiety. A prominent cause of drug-induced falls is sedation, which is one of the most prevalent types of medication.
It is possible that some blood pressure medicines can raise your chance of falling, however there is a minimal risk with these medications. A increased risk is associated with the use of clonidine (Catapres), diuretics (such as furosemide, hydrochlorothiazide, chlorthalidone), and ACE inhibitors (such as lisinopril, ramipril, and enalapril).
Year after year, one-third of community-dwelling older people and 60 percent of nursing facility patients succumb to falls. Increasing age, medication usage, cognitive impairment, and sensory deficiencies are all variables that contribute to falls in the older population.
Falls can occur as a result of recent drug changes, but they are more commonly caused by medications that have been used for a long period of time. There is strong evidence that discontinuing certain medications can minimize the risk of falling (1). Drowsiness and sluggish reaction times are common side effects of sedatives, antipsychotics, and sedating antidepressants.
Older persons with cognitive difficulties are at increased risk of falling, with an annual incidence rate of 60-80%, which is at least twice that of cognitively normal older adults. Detailed Description: Seniors with cognitive impairment who take donepezil are at increased risk of falling.
|Last Update Posted:||January 7, 2019|
|Last Verified:||January 2019|
Because of their sedative and orthostatic hypotension effects, tricyclic antidepressants (TCAs) are suspected of being a contributing factor to falls.
Poor lighting, moist surfaces, improperly fitting wheelchairs, badly maintained wheelchairs, and beds that are positioned too high are all potential fall hazards, according to the CDC.The use of certain medications, such as anti-anxiety medications and sedatives, might increase the likelihood of falling and suffering a fall-related injury, particularly those that influence the central nervous system.